South Dakota, 2012

Flash Flooding and Hail in South Dakota, May 5 to 6, 2012

May 5 to 6, 2012 · NWS FSD · 29 events in 11 counties and zones

Thunderstorms produced large hail, damaging winds, and flash flooding in southeast South Dakota, near and north of Interstate 90, during the evening of May 5th. The flash flooding continued past midnight on May 6th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$3.0 million
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced large hail, damaging winds, and flash flooding in southeast South Dakota, near and north of Interstate 90, during the evening of May 5th. The flash flooding continued past midnight on May 6th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 5, 2:55 PM CST, 2 hours 50 minutes earlier.

Area forecast discussion, May 5, 2:55 PM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
355 PM CDT SAT MAY 5 2012

.DISCUSSION.../ISSUED AT 355 PM CDT/
MESOSCALE CONVECTIVE SYSTEM HAS PROGRESSED EAST OF THE AREA AT MID
AFTERNOON...BUT LEFT BEHIND A VERY DISTINCT OUTFLOW BOUNDARY WHICH
HAS MORE OR LESS STALLED FROM EXTREME NORTHEAST NEBRASKA...TO JUST
NORTH OF SIOUX CITY AND CHEROKEE...THE EAST/SOUTHEAST TO AROUND
CLARION IOWA. CROSS BOUNDARY CONDITIONS ARE QUITE STRIKING...FROM 70
DEGREES AT KLRJ TO 90 DEGREES AT KSUX. BOUNDARY HAS WORKED TO BECOME
QUITE A BIT MORE CONVERGENT OVER THE LAST COUPLE OF HOURS...AND
STARTING TO SEE CUMULUS DEVELOPMENT ALONG THE BOUNDARY...AS AIRMASS
TO SOUTH EXHIBITING DEEPENING OF THE BOUNDARY LAYER AS DEWPOINTS
HAVE STARTED TO RELAX A BIT FROM THE MUGGY NEAR 70 EARLIER ON AT
KSUX. DETERMINING THE CONVECTIVE LOCATION/TIMING AND COVERAGE IS THE
MAIN CHALLENGE FOR TONIGHT.

PLUGGING IN THE CURRENT TEMP/DEWPOINT AT KSUX TO ALMOST ANY FORECAST
SOUNDING /AND THE KOAX 12Z RAOB/ WOULD SUGGEST THAT IT IS
THERMODYNAMICALLY PREPARED TO GO...AND LIKELY GO QUICKLY AS MLCAPE
IS AT LEAST 3000 J/KG.  HOWEVER...LARGER SCALE AT THE MOMENT APPEARS
TO BE A BIT SUBSIDENT BASED ON SOME SUBTLE WATER VAPOR DARKENING
EXPANDING NORTHEAST OUT OF NEBRASKA. HAVE EARLIER SEVERLY TAPERED
BACK PRECIPITATION CHANCES FOR THE AFTERNOON BEHIND COMPLEX...BUT
ALSO SEE SUBTLE LIFT STARTING TO SHOW UP ACROSS THE WEST HIGH PLAINS
AS LARGE SCALE TROUGH IN THE NORTHERN ROCKIES STARTS TO NUDGE
EASTWARD.  KEPT MENTION AT A LOWER CHANCE ALONG SOUTHERN CWA FOR
VERY LATE AFTERNOON...AS MID LEVEL LIFT RESPONSIBLE FOR EARLIER MCS
NOW FOCUSED NORTH AND EAST OF THE CWA.

EFFECTIVE SHEAR IS STRONGEST TO THE NORTH...BUT MORE THAN SUFFICIENT
AT 50 TO 70 KNOTS FOR SUPERCELLULAR ORGANIZATION TO INITIAL
REDEVELOPMENT. 0-1KM SHEAR NEAR THE BOUNDARY AROUND 20 KNOTS...AND
LIKELY TO INCREASE SOME AS NOCTURNAL DECOUPLING KICKS IN...AND LOW
LEVEL JET CONTINUES TO STRENGTHEN SLIGHTLY GOING INTO THE EVENING.
INITIALLY DISCRETE CELLS SHOULD...AS THE EVENING CONTINUES...
REORGANIZE INTO A MORE LINEAR STRUCTURES...GRADUALLY FEATURING MORE
DAMAGING WIND THREAT OVER HAIL...AND PERHAPS EVEN A COUPLE OF QLCS
TORNADOES GIVEN THE STRONG 0-2KM SHEAR.

FINALLY...ISSUED A FLASH FLOOD WATCH FOR THE ENTIRE CWA FOR TONIGHT.
MOISTURE TRANSPORT IS STRONG AND FOCUSED INTO THE CWA THIS EVENING...
AND GIVEN A FAIRLY SLOW STORM MOTION INITIALLY...AND LIKELIHOOD OF
GETTING SOME TRAINING/BACKBUILDING OVER OUTFLOW BOUNDARIES...AS WELL
AS THE RECENT POCKETS OF HEAVY RAINFALL OVER THE LAST 36-48 HOURS...
SEEMED A PRUDENT MOVE AT THIS POINT. STILL SOME QUESTION AS TO WHERE
THE HIGHEST POTENTIAL FOR HEAVY RAINFALL WILL BE...BUT FOCUSED
SOMEWHAT MORE ON NEAR AND JUST NORTH OF THE CURRENT OUTFLOW BOUNDARY.
/CHAPMAN

UPPER LEVEL LOW WILL CONTINUE TO ROLL ALONG THE MONTANA/CANADA
BORDER INTO NORTHERN NORTH DAKOTA SUNDAY INTO SUNDAY NIGHT. ONGOING
THUNDERSTORM ACTIVITY WILL BE FOCUSED MAINLY ACROSS THE EASTERN HALF
IN THE MORNING. AS THE SURFACE LOW OVER THE CENTRAL PLAINS TRACKS
EASTWARD...SURFACE WINDS WILL SHIFT TO THE NORTH NORTHWEST WITH
DRIER MID AND LOW LEVEL AIR CLEARING OUT THE RAIN AND CLOUDS FROM
WEST TO EAST DURING THE DAY. MOSTLY CLEAR SKIES...COOLER
TEMPERATURES AND BREEZY NORTHWEST WINDS ARE EXPECTED ON MONDAY WITH
HIGHS EXPECTED IN THE 60S ACROSS THE REGION. NORTHWEST WINDS WILL
GRADUALLY DECREASE ON MONDAY NIGHT AS THE SURFACE HIGH PUSHES INTO
THE NORTHERN HIGH PLAINS BUT SHOULD PREVENT TEMPERATURES FROM
DROPPING TOO LOW OVERNIGHT. LOWS ARE EXPECTED IN THE MID TO UPPER
40S. /

LONG RANGE CONTINUES TO LOOK RELATIVELY QUIET WITH SLIGHTLY COOLER
THAN NORMAL TEMPERATURES DOMINATING THE PERIOD. COOLEST DAY SHOULD
BE TUESDAY...AS UPPER LEVEL LOW SWINGS THROUGH SOUTHERN ONTARIO AND
THE WESTERN GREAT LAKES. SHOULD MIX OUT FAIRLY WELL... ALLOWING FOR
SOME GUSTY NORTHWEST WINDS THROUGH THE DAY...WITH HIGH TEMPERATURES
IN THE LOWER TO MID 60S. STILL LOOKS LIKE NORTHEAST PARTS OF THE
AREA COULD BE BRUSHED WITH A FEW SHOWERS/THUNDERSTORMS AS CYCLONIC
FLOW DROPS THROUGH THE REGION...AND WILL KEEP ISOLATED POPS IN FOR
THIS CHANCE.

UPPER RIDGING THEN WORKS EAST THROUGH THURSDAY...ALLOWING A GRADUAL
WARMUP TO MID-UPPER 60S WEDNESDAY...AND HIGHS IN THE 70S THURSDAY.
MODELS FAIRLY CONSISTENT TIMING THE NEXT UPPER TROUGH/ASSOCIATED
COLD FRONT INTO THE WESTERN CWA BY EARLY FRIDAY...PUSHING INTO THE
EASTERN AREAS FRIDAY AFTERNOON. ECMWF ON THE FASTER END OF TIMING
SPECTRUM WITH GFS ON THE SLOWER END. WILL STICK WITH SLIGHTLY FASTER
TIMING FOR NOW...BUT WILL HAVE TO WATCH AS TREND TOWARD SLOWER GFS
WOULD LIKELY RESULT IN WARMER TEMPS ACROSS THE EAST FRIDAY...ALONG
WITH INCREASING PRECIP CHANCES IN OUR EAST FRIDAY AFTERNOON. DRY AND
SLIGHTLY COOLER WEATHER SETTLES BACK INTO THE AREA FOR THE START OF
THE MOTHERS DAY WEEKEND...AS HIGH PRESSURE BUILDS INTO THE DAKOTAS.

&&

.AVIATION.../FOR THE 18Z TAF ISSUANCE/
WIDESPREAD IFR TO LIFR CEILINGS ALONG AND AHEAD OF CONVECTIVE
COMPLEX MOVING FROM EASTERN SOUTH DAKOTA INTO SOUTHWEST MINNESOTA.
FOG AND LOWER CLOUDS WILL BE FLUSHED OUT AS STORMS OR INDUCED
OUTFLOW PASSES. CONCERN THEN BECOMES SOME REDEVELOPMENT OF LOWER
MVFR CUMULUS DURING THE AFTERNOON WITHIN THE COOL OUTFLOW POOL...
AND THEN THE THREAT FOR CONVECTION REDEVELOPING. BOUNDARY LOCATION
WILL BE CRITICAL TO THE GREATEST THREAT LOCATION...AND THIS MAY NOT
BECOME CLEAR UNTIL EARLY TO MID AFTERNOON...BUT INDICATIONS WOULD
SEEM TO FAVOR GREATEST COVERAGE NEAR AND SOUTH OF INTERSTATE 90...
ALONG WITH THE HIGHEST RISK OF SEVERITY. /CHAPMAN

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR IAZ001>003-012>014-
     020>022-031-032.

MN...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR MNZ071-072-080-081-
     089-090-097-098.

NE...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR NEZ013-014.

SD...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR SDZ038>040-050-
     052>071.
Hazardous weather outlook, May 5, 3:31 PM CST, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
431 PM CDT SAT MAY 05 2012

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-061200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
431 PM CDT SAT MAY 05 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS ARE EXPECTED TO REDEVELOP AFTER 5 TO 6 PM THIS
AFTERNOON. DEVELOPMENT WILL BE MOST LIKELY ALONG A LINGERING
BOUNDARY ACROSS NORTHEAST NEBRASKA...EXTREME SOUTHEAST SOUTH
DAKOTA AND INTO NORTHWEST IOWA THROUGH THE EVENING. A FEW
TORNADOES...LARGE HAIL UP TO BASEBALL SIZE AND WINDS TO 70 MPH
ARE POSSIBLE WITH THE INITIAL STORM DEVELOPMENT...MAINLY DURING
THE EVENING HOURS.

ISOLATED STORMS SHOULD EVOLVE INTO A LINE WHICH WILL THEN PUSH
ACROSS THE ENTIRE AREA THROUGH THE OVERNIGHT. STRONG DAMAGING
WINDS OF 70 MPH WILL BECOME THE MAIN THREAT WITH THIS
TRANSITION...ALTHOUGH ISOLATED TORNADOES WILL STILL BE
POSSIBLE...ESPECIALLY SOUTH OF INTERSTATE 90.

FLOODING...
HEAVY RAIN IS LIKELY WITH THUNDERSTORMS OVER MUCH OF THE AREA
TONIGHT. WITH MANY LOCATIONS ALREADY SATURATED FROM AREAS OF
HEAVY RAIN IN RECENT DAYS...LOCALIZED AREAS OF FLASH FLOODING
WILL BE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 6 PM FOR MUCH OF THE
AREA...ESPECIALLY ALONG AND SOUTH OF INTERSTATE 90.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, May 5, 12:24 PM CST, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
124 PM CDT SAT MAY 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 AM     HAIL             6 SW IONA               43.47N 99.50W
05/05/2012  E0.75 INCH       GREGORY            SD   TRAINED SPOTTER

0700 AM     HAIL             11 ESE IONA             43.49N 99.21W
05/05/2012  E0.75 INCH       CHARLES MIX        SD   TRAINED SPOTTER

0708 AM     HAIL             13 E IONA               43.53N 99.17W
05/05/2012  E1.00 INCH       BRULE              SD   TRAINED SPOTTER

0733 AM     HAIL             8 SSE KIMBALL           43.65N 98.89W
05/05/2012  E0.75 INCH       BRULE              SD   TRAINED SPOTTER

0752 AM     HAIL             7 SSE WHITE LAKE        43.63N 98.66W
05/05/2012  M0.88 INCH       AURORA             SD   TRAINED SPOTTER

0805 AM     HAIL             4 ESE PLANKINTON        43.69N 98.42W
05/05/2012  M1.00 INCH       AURORA             SD   TRAINED SPOTTER

0805 AM     HAIL             1 SW PLANKINTON         43.71N 98.49W
05/05/2012  E1.00 INCH       AURORA             SD   TRAINED SPOTTER

0808 AM     HAIL             4 NE CHAMBERLAIN        43.85N 99.28W
05/05/2012  E1.00 INCH       BRULE              SD   TRAINED SPOTTER

0810 AM     HAIL             CHAMBERLAIN             43.81N 99.32W
05/05/2012  E1.75 INCH       BRULE              SD   EMERGENCY MNGR

0820 AM     HAIL             MOUNT VERNON            43.71N 98.26W
05/05/2012  M1.75 INCH       DAVISON            SD   TRAINED SPOTTER

0820 AM     HAIL             MOUNT VERNON            43.71N 98.26W
05/05/2012  E1.50 INCH       DAVISON            SD   LAW ENFORCEMENT

0822 AM     HAIL             MOUNT VERNON            43.71N 98.26W
05/05/2012  M1.75 INCH       DAVISON            SD   FIRE DEPT/RESCUE

            PEA TO GOLF BALL SIZE HAIL

0828 AM     HAIL             6 W MITCHELL            43.73N 98.15W
05/05/2012  M1.00 INCH       DAVISON            SD   TRAINED SPOTTER

0835 AM     HAIL             6 W MITCHELL            43.73N 98.15W
05/05/2012  E2.50 INCH       DAVISON            SD   TRAINED SPOTTER

            SOME DAMAGE TO HOUSE SIDING

0839 AM     HAIL             MITCHELL                43.73N 98.03W
05/05/2012  E2.00 INCH       DAVISON            SD   TRAINED SPOTTER

0841 AM     HAIL             MITCHELL                43.73N 98.03W
05/05/2012  M1.75 INCH       DAVISON            SD   CO-OP OBSERVER

            GOLF BALL AND HALF DOLLAR SIZE HAIL

0841 AM     HAIL             MITCHELL                43.73N 98.03W
05/05/2012  E2.50 INCH       DAVISON            SD   PUBLIC

0841 AM     HAIL             1 W MITCHELL            43.73N 98.05W
05/05/2012  M1.75 INCH       DAVISON            SD   TRAINED SPOTTER

            GOLF BALL AND WALNUT SIZE HAIL

0856 AM     HAIL             FULTON                  43.73N 97.82W
05/05/2012  M1.00 INCH       HANSON             SD   TRAINED SPOTTER

            COVERED THE GOUND UP TO 1 INCH IN DIAMETER

0905 AM     HAIL             2 N FARMER              43.76N 97.69W
05/05/2012  M1.75 INCH       HANSON             SD   TRAINED SPOTTER

0934 AM     HAIL             5 NE SALEM              43.78N 97.32W
05/05/2012  M1.00 INCH       MCCOOK             SD   CO-OP OBSERVER

0945 AM     HAIL             8 N MONTROSE            43.82N 97.18W
05/05/2012  M1.50 INCH       MCCOOK             SD   CO-OP OBSERVER

1000 AM     HAIL             4 W SALEM               43.72N 97.47W
05/05/2012  E1.00 INCH       MCCOOK             SD   PUBLIC

1007 AM     HAIL             CHESTER                 43.89N 96.93W
05/05/2012  M1.00 INCH       LAKE               SD   EMERGENCY MNGR

1012 AM     HAIL             4 W SALEM               43.72N 97.47W
05/05/2012  E1.00 INCH       MCCOOK             SD   PUBLIC

1012 AM     HAIL             5 NE SALEM              43.78N 97.32W
05/05/2012  M1.25 INCH       MCCOOK             SD   CO-OP OBSERVER

1015 AM     HAIL             1 NW SALEM              43.73N 97.40W
05/05/2012  M1.00 INCH       MCCOOK             SD   PUBLIC

1015 AM     HAIL             BROOKINGS               44.31N 96.79W
05/05/2012  M0.25 INCH       BROOKINGS          SD   EMERGENCY MNGR

1020 AM     HAIL             4 S COLMAN              43.93N 96.82W
05/05/2012  M0.75 INCH       MOODY              SD   TRAINED SPOTTER

1030 AM     HAIL             5 W COLTON              43.79N 97.03W
05/05/2012  M1.00 INCH       MINNEHAHA          SD   TRAINED SPOTTER

            LOTS OF 1 INCH HAIL

1035 AM     HAIL             17 S WESSINGTON         44.21N 98.70W
05/05/2012  M1.00 INCH       BEADLE             SD   EMERGENCY MNGR

1050 AM     HAIL             2 W BALTIC              43.76N 96.78W
05/05/2012  M0.88 INCH       MINNEHAHA          SD   UNKNOWN

            FROM SPOTTERNET

1118 AM     HAIL             5 W LUVERNE             43.65N 96.31W
05/05/2012  E0.75 INCH       ROCK               MN   EMERGENCY MNGR

1125 AM     HAIL             1 N LUVERNE             43.67N 96.21W
05/05/2012  M1.00 INCH       ROCK               MN   TRAINED SPOTTER

1140 AM     HAIL             3 E MAGNOLIA            43.64N 96.01W
05/05/2012  M1.00 INCH       NOBLES             MN   LAW ENFORCEMENT

1145 AM     HAIL             ADRIAN                  43.63N 95.93W
05/05/2012  E1.00 INCH       NOBLES             MN   TRAINED SPOTTER

            LOTS OF PEA TO QUARTER SIZE HAIL

1158 AM     HAIL             RUSHMORE                43.62N 95.80W
05/05/2012  E1.25 INCH       NOBLES             MN   TRAINED SPOTTER

            LOTS OF PEA TO MARBLE SIZE HAIL, BUT THERE ARE A FEW
            PIECES UP TO A QUARTER AND HALF DOLLAR SIZE

1220 PM     HAIL             3 E ARLINGTON           44.36N 97.07W
05/05/2012  E1.00 INCH       BROOKINGS          SD   PUBLIC

            UP TO 1 INCH IN DIAMETER, MOST WAS SMALLER

1220 PM     HAIL             ARLINGTON               44.36N 97.13W
05/05/2012  E0.88 INCH       KINGSBURY          SD   TRAINED SPOTTER

&&

DMORIN
Local storm report, May 5, 1:46 PM CST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
246 PM CDT SAT MAY 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 AM     HAIL             14 ENE DIXON            43.49N 99.23W
05/05/2012  E1.50 INCH       CHARLES MIX        SD   PUBLIC

            UP TO PING PONG BALL SIZE HAIL

&&

DMORIN
Local storm report, May 5, 2:08 PM CST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
308 PM CDT SAT MAY 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     FLASH FLOOD      2 W CHESTER             43.89N 96.97W
05/05/2012                   LAKE               SD   EMERGENCY MNGR

            2 INCHES OF HAIL ON THE GROUND WITH ROADS UNDER WATER

&&

KHANKO
Local storm report, May 5, 4:03 PM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
503 PM CDT SAT MAY 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 AM     HAIL             1 SE WHITE LAKE         43.72N 98.70W
05/05/2012  E1.75 INCH       AURORA             SD   PUBLIC

            GOLF BALL SIZED HAIL AND ESTIMATED 60 MPH WINDS

&&

HANKO
Local storm report, May 5, 4:32 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
532 PM CDT SAT MAY 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 AM     HAIL             4 N WHITE LAKE          43.78N 98.71W
05/05/2012  E1.00 INCH       AURORA             SD   PUBLIC

            PEA TO QUARTER SIZE HAIL COVERING THE ROAD

&&

JH
Local storm report, May 5, 4:48 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
548 PM CDT SAT MAY 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     HAIL             2 ENE WATERBURY         42.47N 96.70W
05/04/2012  E0.75 INCH       DAKOTA             NE   PUBLIC

1030 PM     HAIL             2 NE WATERBURY          42.48N 96.71W
05/04/2012  E0.88 INCH       DAKOTA             NE   PUBLIC

1035 PM     HAIL             4 W JACKSON             42.46N 96.65W
05/04/2012  E1.00 INCH       DAKOTA             NE   PUBLIC

&&

WILLIAMS

The radar

The Sioux Falls radar (KFSD), 115 km away, was scanning. The volume nearest the first event began at 23:43 UTC.

Open the radar archive at this moment

Event by event

16 hail, 11 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Hail, Davison

When
May 5, 5:45 PM CST
Where
Davison County, 2.81 mi N of Betts
Measured
1 in hail
Reported by
Public
Coordinates
43.740, -98.140

Thunderstorm Wind, Davison

When
May 5, 5:48 PM CST
Where
Davison County, 0.85 mi NE of Mitchell
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.730, -98.010

Thunderstorm winds caused tree damage, including branches blown down.

Thunderstorm Wind, Davison

When
May 5, 5:55 PM CST
Where
Davison County, 2.56 mi SW of Mitchell
Measured
68 kt (78 mph) measured gust
Property damage
$1,000
Reported by
Storm Chaser
Coordinates
43.690, -98.050

Thunderstorm winds broke a large sign at an Interstate 90 exit, and caused tree damage.

Hail, Sanborn

When
May 5, 6:04 PM CST
Where
Sanborn County, 7.07 mi NNE of Artesian
Measured
1.75 in hail
Reported by
Public
Coordinates
44.120, -97.890

Hail, Hanson

When
May 5, 6:21 PM CST
Where
Hanson County, 4.86 mi N of Fulton
Measured
1 in hail
Reported by
Public
Coordinates
43.800, -97.810

Hail, Hanson

When
May 5, 6:47 PM CST
Where
Hanson County, 1.5 mi W of Plano
Measured
1.75 in hail
Reported by
Public
Coordinates
43.800, -97.950

Hail, Miner

When
May 5, 6:52 PM CST
Where
Miner County, 7.28 mi WNW of Epiphany
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.880, -97.790

Hail, Hanson

When
May 5, 7:00 PM CST
Where
Hanson County, 2.3 mi NNW of Plano
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.830, -97.940

Large hail was accompanied by heavy rain. Local power went out during the storm.

Flash Flood, Hanson

When
May 5, 7:00 PM CST to 11:00 PM CST
Where
Hanson County, 1.7 mi SW of Plano to 4.06 mi NE of Plano
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
43.780, -97.940

Persistent heavy rain from thunderstorms caused flash flooding of fields, rural roads, and at least one basement.

Hail, Kingsbury

When
May 5, 7:10 PM CST
Where
Kingsbury County, 1.2 mi SW of Badger
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.470, -97.220

Hail, Lake

When
May 5, 7:24 PM CST
Where
Lake County, 2.3 mi SSE of Winfred
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
43.970, -97.350

Thunderstorm Wind, Lake

When
May 5, 7:41 PM CST
Where
Lake County, 3.55 mi W of Orland
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.890, -97.250

Thunderstorm winds caused considerable tree damage, including some trees blown down.

Hail, Lake

When
May 5, 7:42 PM CST
Where
Lake County, 2.1 mi WNW of Junius
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
44.010, -97.290

Large hail was accompanied by heavy rain, and estimated 45 mph wind gusts.

Hail, Brookings

When
May 5, 7:43 PM CST
Where
Brookings County, 11.25 mi NW of Bruce
Measured
1.25 in hail
Reported by
Public
Coordinates
44.530, -97.060

Hail, Lake

When
May 5, 7:45 PM CST
Where
Lake County, 1.64 mi WNW of Madison
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
44.010, -97.150

Thunderstorm Wind, Lake

When
May 5, 7:49 PM CST
Where
Lake County, 0.85 mi NW of Madison
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.010, -97.130

Thunderstorm winds caused tree damage, including a few trees blown down.

Thunderstorm Wind, McCook

When
May 5, 7:50 PM CST
Where
McCook County, 2.13 mi NNW of Salem
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
43.760, -97.390

Thunderstorm winds overturned a semi truck.

Hail, Beadle

When
May 5, 8:10 PM CST
Where
Beadle County, 11.79 mi S of Cavour
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.210, -97.980

Hail, Lake

When
May 5, 8:12 PM CST
Where
Lake County, 4.56 mi NW of Madison Muni Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.070, -97.140

Large hail was accompanied by estimated 60 mph wind gusts.

Thunderstorm Wind, Lake

When
May 5, 8:12 PM CST
Where
Lake County, 4.56 mi NW of Madison Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.070, -97.140

Thunderstorm winds caused tree damage. The winds were accompanied by quarter size hail.

Hail, Lake

When
May 5, 8:13 PM CST
Where
Lake County, 2.1 mi WNW of Junius
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
44.010, -97.290

Hail, Moody

When
May 5, 8:30 PM CST
Where
Moody County, 6.22 mi N of Colman
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.070, -96.820

Large hail followed estimated 50 mph thunderstorm wind gusts.

Hail, Brule

When
May 5, 8:30 PM CST
Where
Brule County, 4.56 mi E of Eagle
Measured
1.25 in hail
Reported by
Public
Coordinates
43.560, -98.990

Thunderstorm Wind, Lake

When
May 5, 8:30 PM CST
Where
Lake County, 3.49 mi S of Madison
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
43.950, -97.110

Thunderstorm winds blew a steel pole shed building across a road. The winds also caused tree damage. The winds were accompanied by heavy rain.

Thunderstorm Wind, Moody

When
May 5, 8:57 PM CST
Where
Moody County, 1.7 mi SW of Flandreau
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
44.030, -96.600

Thunderstorm Wind, Moody

When
May 5, 9:00 PM CST to 9:20 PM CST
Where
Moody County, 0.99 mi W of Flandreau
Measured
65 kt (75 mph) estimated gust
Property damage
$1.0 million
Reported by
Emergency Manager
Coordinates
44.050, -96.600

Thunderstorm winds caused widespread damage in the south part of Flandreau. Roofs on homes, apartment buildings, and other buildings were blown off or damaged. The roof of a large church was blown off, and parts of the roof damaged nearby homes. The Flandreau city office building had part of its south wall blown off, resulting in interior damage to ceiling tiles and insulation. Siding on other walls of this building and on numerous homes was damaged. Tree damage was widespread, including several trees blown down or uprooted. The winds blew down power lines, leaving parts of the city without power for almost three hours.

Thunderstorm Wind, Moody

When
May 5, 10:22 PM CST
Where
Moody County, 0.85 mi NE of Flandreau Muni Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
44.010, -96.590

Thunderstorm winds flattened a billboard sign with a metal frame.

Thunderstorm Wind, Lake

When
May 5, 10:30 PM CST
Where
Lake County, 2.1 mi ENE of Wentworth
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.010, -96.930

Thunderstorm winds caused tree damage, including several branches blown down. The winds were accompanied by heavy rain and by half inch diameter hail that covered the ground.

Flash Flood, Lake

When
May 5, 10:45 PM CST to May 6, 2:45 AM CST
Where
Lake County, 2.55 mi NW of Orland to 0.85 mi NE of Chester
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$2.0 million
Reported by
Broadcast Media
Coordinates
43.910, -97.210

Heavy rainfall of up to 6 inches caused flash flooding of numerous roads, parks, fields, other low areas, and buildings including homes. At least 90 homes were heavily damaged in Madison by the flooding, including at least two with basement walls washed out. A basement wall of a dentists business was also washed out and the basement flooded with 9 feet of water. Numerous personal possessions in flooded homes and businesses were destroyed. The flash flooding included Memorial Creek, and there was a fatality when an out of state visitor drowned when attempting to cross the flooded creek. While this fatality and most of the damage was in Madison, many rural roads and fields were flooded in the area, and east to near the town of Wentworth.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Lake2012-05-0629MaleIn WaterDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383207, 383208, 383209, 383210, 383211, 383212, 383213, 383214, 383218, 383219, 383221, 383222, 383223, 383224, 383225, 383226, 383228, 383232, 383243, 383247, 383249, 383255, 383256, 383257, 383260, 383278, 383281, 383282, 383296.